Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 26, NWS Aberdeen, SD

June 13, 2017Brown County, Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2017, 3:36 AM CDT for Brown County, Marshall County, South Dakota. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 3:36 AM CDT (08:36 UTC)
Expired
Jun 13, 2017, 4:15 AM CDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Brown County, SD, Marshall County, SD

The radar

The Aberdeen radar (KABR), 40 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:45 AM CDTTSTM WND DMGAberdeen, SDSOME TREE LIMBS DOWN IN ABERDEEN.
Jun 13, 3:50 AM CDTHAIL 0.75Aberdeen, SD
Jun 13, 3:50 AM CDTHAIL 1Aberdeen, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 11:28 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2821 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WUUS53 KABR 130836
SVRABR
SDC013-091-130915-
/O.NEW.KABR.SV.W.0026.170613T0836Z-170613T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
336 AM CDT TUE JUN 13 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northwestern Marshall County in northeastern South Dakota...
  Brown County in northeastern South Dakota...

* Until 415 AM CDT

* At 335 AM CDT, a severe thunderstorm was located near Westport, or
  9 miles north of Aberdeen, moving northeast at 55 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Aberdeen, Britton, Bath, Hecla, Columbia, Westport, Claremont,
  Putney, Barnard, Houghton, Amherst, Sand Lake Wildlife Refuge and
  Richmond Lake Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4576 9767 4540 9844 4569 9872 4594 9828
      4594 9791
TIME...MOT...LOC 0835Z 233DEG 49KT 4560 9852 

HAIL...0.75IN
WIND...70MPH
 
$$

Parkin
2 follow-up statements
499 
WWUS53 KABR 130858
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
358 AM CDT TUE JUN 13 2017

SDC013-091-130915-
/O.CON.KABR.SV.W.0026.000000T0000Z-170613T0915Z/
Marshall SD-Brown SD-
358 AM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHWESTERN MARSHALL AND NORTHEASTERN BROWN COUNTIES...

At 358 AM CDT, a severe thunderstorm was located near Houghton, or 19
miles west of Britton, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Britton, Hecla, Columbia, Claremont, Putney, Amherst, Sand Lake
Wildlife Refuge and Houghton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4547 9829 4580 9853 4594 9828 4594 9791
      4576 9767
TIME...MOT...LOC 0858Z 233DEG 49KT 4579 9816 

HAIL...0.75IN
WIND...60MPH
 
$$

Parkin
446 
WWUS53 KABR 130910
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
410 AM CDT TUE JUN 13 2017

SDC013-091-130920-
/O.EXP.KABR.SV.W.0026.000000T0000Z-170613T0915Z/
Marshall SD-Brown SD-
410 AM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL AND
NORTHEASTERN BROWN COUNTIES WILL EXPIRE AT 415 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small 
hail, gusty winds to 50 mph and heavy rain are still possible with 
this thunderstorm.

A severe thunderstorm watch remains in effect until 700 AM CDT for
northeastern South Dakota.

LAT...LON 4547 9829 4580 9853 4594 9828 4594 9791
      4576 9767
TIME...MOT...LOC 0909Z 231DEG 44KT 4583 9810 

$$

SRF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:16 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 13, 2:16 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
216 AM CDT Tue Jun 13 2017

.SHORT TERM...(Today through Tonight)
Issued at 215 AM CDT Tue Jun 13 2017

Convection, which features a line along the Missouri valley, with
additional discrete cells, continues to be the main focus of the
short term. Generally, CAMs support this to continue east/northeast
and crossing the CWA over the course of the overnight/early morning
hours supported by 30-40kt low level jet.

It gets a little trickier for later today once this convection has
weakened and moved northeast. For one, NAM BUFKIT profiles and
blended aviation guidance support the notion that this convection
will generate a stratus layer. We will also see 700mb temperatures
warm to +14C, and NAM BUFKIT profiles are capped through most of the
day. Thus, morning convection will be followed by a lull for much of
the day. A shortwave pivoting around the broad upper circulation to
the west will provide the upper support, though its also interesting
to note that a 70kt jet streak sets up just to the west, which
places us under the right exit region. Otherwise, there will be a
surface boundary over the James valley by the afternoon, and NAM/GFS
agree that the cap will shift to the east with the potential for
explosive development late this afternoon.

Severe weather looks to run the gamut, with strong - mostly
unidirectional southerly flow through the profile. 0-6km shear is on
the order of 50-60kts, and 0-1km upwards of 30kts, and MLCAPE
topping out above 3000j/kg. CAMs all generally come to this
consensus and we will be looking at additional severe weather east
of the James valley.

.LONG TERM...(Wednesday through Monday)
Issued at 215 AM CDT Tue Jun 13 2017

Upper low to the west slowly begins to lift northeast over the course
of Tuesday night into Wednesday/Wednesday night. There will be at
least one weak wave that pivots around this feature, with NAM BUFKIT
soundings showing some mid level ascent/moisture, but a dry subcloud
layer below 10kft. Cant rule out a sprinkle but generally this looks
like a dry scenario. Temperatures stay mild due to deep mixing in
westerly flow despite CAA.

Mostly zonal flow aloft is expected Thursday - Saturday with a shift
to more northwesterly flow. Blended guidance does generate some POPs
Saturday with a shortwave zipping across the northern tier CONUS.
Otherwise, this flow will result in more seasonal temperatures over
the course of the next few days, along with low humidity.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1230 AM CDT Tue Jun 13 2017

The potential remains for storms to impact the KPIR/KMBG terminals
shortly, before eventually moving towards KABR/KATY. Models also
show MVFR stratus may develop in the wake of these storms, and
linger for a portion of the morning in KPIR/KMBG and potentially
into the afternoon hours for KABR/KATY. If we clear, storms will
re-develop this afternoon/evening near KABR/KATY terminals as
well. Otherwise, VFR conditions will develop in the wake of this
system from west to east during the late morning/early afternoon
hours-and continue through the end of this TAF period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Connelly
LONG TERM...Connelly
AVIATION...Connelly
Hazardous weather outlook, Jun 12, 4:15 PM CDT, 11 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
415 PM CDT Mon Jun 12 2017

MNZ039-046-SDZ006>008-011-018>023-131415-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
415 PM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Tonight

Showers and thunderstorms are expected to move into or develop
over the region late tonight. Some of those storms could turn
severe with strong winds or hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible, primarily early Tuesday morning, and
again Tuesday afternoon. A few of these storms are expected to be
severe, with large hail and damaging winds possible late
afternoon into the early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

SDZ003>005-009-010-015>017-033>037-045-048-051-131415-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
415 PM CDT Mon Jun 12 2017 /315 PM MDT Mon Jun 12 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Tonight

Scattered storms are expected to move into the region later this
evening, and then move northeast overnight. Some severe storms are
possible, with damaging wind being the main threat. Hail is also
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

In the hours before

Special weather statement, Jun 13, 1:14 AM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
114 AM CDT TUE JUN 13 2017

SDZ033>035-130700-
Hughes SD-Stanley SD-Sully SD-
114 AM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SULLY...CENTRAL STANLEY
AND NORTHERN HUGHES COUNTIES UNTIL 200 AM CDT/100 AM MDT/...

At 114 AM CDT/1214 AM MDT/, Doppler radar was tracking a strong
thunderstorm over southern Lake Oahe, or near Fort Pierre, moving
northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pierre, Fort Pierre, Onida, Blunt, Harrold, Grey Goose, Spring Creek
Rec Area, Oahe Mission Rec Area, Sully Lake, Overlook Rec Area, Cow
Creek Rec Area and West Shore Rec Area.

A severe thunderstorm watch remains in effect until 700 AM CDT/600 AM
MDT/ for central South Dakota.

LAT...LON 4434 10038 4452 10056 4484 9998 4449 9971
TIME...MOT...LOC 0614Z 241DEG 40KT 4446 10042

Parkin
Local storm report, Jun 13, 1:37 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
137 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 AM     TSTM WND GST     PIERRE                  44.38N 100.32W
06/13/2017  M71 MPH          HUGHES             SD   ASOS

            71 MPH AT PIERRE AIRPORT.

&&

DM
Local storm report, Jun 13, 2:16 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
216 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 AM     TSTM WND GST     MOBRIDGE                45.54N 100.44W
06/13/2017  M59 MPH          WALWORTH           SD   ASOS

            59 MPH AT MOBRIDGE AIRPORT.

&&

DM
Local storm report, Jun 13, 2:32 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
232 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 AM     TSTM WND GST     4 W BLUNT               44.52N 100.07W
06/13/2017  M57 MPH          HUGHES             SD   MESONET

&&

DM
Local storm report, Jun 13, 2:47 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
247 AM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     TSTM WND GST     3 S GORMAN              44.89N 100.07W
06/13/2017  M55 MPH          SULLY              SD   MESONET

&&

DM
Special weather statement, Jun 13, 3:19 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
319 AM CDT TUE JUN 13 2017

SDZ005-006-010-018-130900-
Spink SD-Brown SD-McPherson SD-Edmunds SD-
319 AM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDMUNDS...BROWN...
SOUTHEASTERN MCPHERSON AND NORTHWESTERN SPINK COUNTIES UNTIL 400 AM
CDT...

At 319 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mina, or 12 miles west of Aberdeen, moving northeast at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Aberdeen, Bath, Warner, Columbia, Westport, Putney, Wetonka,
Mansfield, Barnard, Mina, Houghton, Mina Lake Rec Area, Long Lake
Colony, Deerfield Colony, Sand Lake Wildlife Refuge and Richmond Lake
Rec Area.

A severe thunderstorm watch remains in effect until 700 AM CDT for
north central and northeastern South Dakota.

LAT...LON 4557 9799 4516 9862 4555 9897 4594 9830
TIME...MOT...LOC 0819Z 236DEG 49KT 4541 9870

Parkin

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:41 PM CDTSevere Thunderstorm WarningABRJones, Stanley49 min
Jun 13, 12:21 AM CDTSevere Thunderstorm WarningABRHughes, Jones, Stanley39 min
Jun 13, 1:00 AM CDTSpecial Weather StatementABRHughes45 min
Jun 13, 1:14 AM CDTSpecial Weather StatementABRSully46 min
Jun 13, 1:22 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully38 min
Jun 13, 2:02 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hughes, Hyde, Potter, Sully43 min
Jun 13, 2:39 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Hand, Hyde, Spink51 min
Jun 13, 3:19 AM CDTSpecial Weather StatementABRBrown41 min
Jun 13, 4:15 AM CDTSpecial Weather StatementABRDay, Marshall45 min
Jun 13, 5:04 AM CDTSevere Thunderstorm WarningABRDay, Grant, Marshall, Roberts24 min
Jun 13, 7:07 AM CDTSevere Thunderstorm WarningABRCodington, Hamlin25 min
Jun 13, 3:28 PM CDTSevere Thunderstorm WarningABRHand47 min
Jun 13, 3:49 PM CDTSpecial Weather StatementABRJones41 min
Jun 13, 3:59 PM CDTTornado WarningABRHand31 min
Jun 13, 4:08 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink52 min
Jun 13, 4:21 PM CDTTornado WarningABRFaulk, Hand, Spink39 min
Jun 13, 4:29 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully46 min
Jun 13, 4:46 PM CDTSevere Thunderstorm WarningABRPotter, Walworth44 min
Jun 13, 4:51 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink39 min
Jun 13, 5:06 PM CDTSevere Thunderstorm WarningABRFaulk, Hughes, Hyde, Potter, Sully39 min
Jun 13, 5:13 PM CDTSpecial Weather StatementABRBuffalo47 min
Jun 13, 5:17 PM CDTSevere Thunderstorm WarningABRBrown, Spink43 min
Jun 13, 5:28 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Potter, Walworth47 min
Jun 13, 5:43 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hyde47 min
Jun 13, 5:44 PM CDTSevere Thunderstorm WarningABRBrown, Day, Spink46 min
Jun 13, 5:48 PM CDTSpecial Weather StatementABRBrule42 min
Jun 13, 6:06 PM CDTTornado WarningABRHand24 min
Jun 13, 6:08 PM CDTTornado Warning Tornado observedABRBrown37 min
Jun 13, 6:13 PM CDTTornado WarningABRBrown, Day32 min
Jun 13, 6:34 PM CDTTornado WarningABRBrown, Day, Marshall26 min
Jun 13, 6:43 PM CDTSevere Thunderstorm WarningABRClark, Spink47 min
Jun 13, 6:57 PM CDTTornado WarningABRMarshall33 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningABRBrown46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.